Please be aware that this material contains the personal experiences and opinions of consumers and in no way should be construed as medical advice.
Posts may have been edited by the Guides for spelling, grammar or clarity.
To read the entire discussion, click the link following each quote.
- I did develop a thyroid problem from the lithium and now take Synthroid, but it is an ok trade off, side effect wise.
- Anyway regarding the question you asked re the Lithium and does it affect the thyroid gland ... yes, it can do. It's called Hypothyroidism and means the thyroid gland is underactive and not producing enough thyroid hormones through your body. The main effect or symptom is excessive tiredness to the point where you can even feel depressed if you weren't already. This is easily fixed. Your doctor should be giving you regular blood checks to check your thyroid hormone replacement level about every 4-5 months. You can be given replacement hormones in the form of pills which are called levothyroxine. This is very very common among people on Lithium and if it is going to be a problem then usually will start to play up sometime after the first 6 months, and is more prevalent in women.
- On lithium I got a goiter and I turned hypothyroid. It sucks.
- I have found my feet will swell, and I seem to have a general edema or swelling of my hands, too.
- Maybe the swelling is why I am getting the "falling asleep" feeling. I know my hands swell because my ring gets very tight!
- I had chronic diarrhea until they switched me to the long-acting form--Lithobid.
- The lithium caused very bad diarrhea from the beginning.
- I was on Lithium for 7 months and the whole time I had diarrhea to the degree I had to go to a gastroenterologist. I couldn't shop from store to store or go anywhere without the fear that I couldn't get where I needed to in a quick hurry.
- I have a good friend that is also bipolar. She lost quite a bit of hair on lithium and when she switched to depakote, it all grew back...but it was more curly than it was before!!
- I experienced a lot of hair loss ... Hairs were falling out everywhere, and it was rather frightening ... I am now on 600 mgs. or a lithium carb. tablet instead of a capsule, and after about 6 months of using it my hair loss is minimal, except when I wash it or put a rinse on it, and it's still just about 1/3 of the loss as it was on the capsules.
- I have lost memory for periods of time of an hour or more completely. I have no recollection of conversations I was involved in during these times, or even places I've been to during these times. I have even zoned out so badly that I have "woken up" out of my daze, sitting in a parking lot somewhere, not knowing how I got there or how long I had been there. It's truly frightening... My husband reminds me about things we discussed or restaurants we've tried, and I simply don't remember. I've learned to play along and say "Oh Yeah! I remember that..." because it is painful and embarrassing to admit that I can't even remember day to day conversations and activities. It's pathetic! I had no idea that lithium could be the culprit... Maybe I'm not just getting dumber with age :)
- I am a real estate agent and I couldn't function in front of clients. I couldn't write and couldn't remember anything. I actually would forget my clients' names who I had their house listed for sale! I would call them a totally different name to their face and not even know I was wrong!! The doctor reduced my dosage but I still struggle so badly with memory.
- Part 1: How Well Does It Work For You?
- Part 2: Dosage Experience
- Part 3: General Side Effects
- Part 4: Specific Side Effects
- Part 5: Lithium and Weight Gain